Alert archive / Pennsylvania / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Binghamton, NY

April 25, 20147 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at Apr 25, 2014, 11:40 AM EDT for 7 counties in Pennsylvania. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2014, 11:40 AM EDT (15:40 UTC)
Expired
Apr 25, 2014, 7:00 PM EDT
In force
7 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WWUS81 KBGM 251540
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT FRI APR 25 2014

PAZ038>040-043-044-047-048-072-252300-
/O.NEW.KBGM.FW.W.0002.140425T1540Z-140425T2300Z/
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
1140 AM EDT FRI APR 25 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
NORTHEAST PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING.

* AFFECTED AREA...NORTHEAST PENNSYLVANIA. 

* WINDS...SOUTHEAST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THIS AFTERNOON UNTIL 7 PM. 

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...IN THE UPPER 50S.

* LIGHTNING...NO LIGHTNING EXPECTED. 

* IMPACTS...RAPID SPREAD OF ANY OUTDOOR FIRES WHICH COULD GET OUT
  OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
DAVE NICOSIA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Apr 25, 9:55 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 25, 9:55 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 AM EDT FRI APR 25 2014

.SYNOPSIS...
HIGH PRESSURE OVER THE REGION WILL MAINTAIN THE DRY WEATHER FOR
MOST OF THE DAY. LOW PRESSURE IN THE OHIO VALLEY WILL TRACK EAST
INTO OUR REGION TONIGHT. THIS WILL BRING RAIN SHOWERS STARTING
LATE TODAY LASTING INTO SUNDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
VISIBLE SATELITE IMAGERY SHOWING CLOUDS RAPIDLY CLEARING OUT ACRS
WRN AND CNTRL NY. THIS CLEARING IS WORKING EASTWARD INTO NC NY. SO
HAVE ADJUSTED CLOUD COVERAGE TO ACCOUNT FOR. NEXT BATCH OF CLOUDS
WILL ARRIVE FROM THE GREAT LAKES AND OHIO VALLEY LATER TODAY IN
ADVANCE OF NEXT UPPER LEVEL WAVE THAT WAS TRACKING E-NE FROM THE
OHIO VALLEY. AS THIS FEATURE TRACKES E-NE IT WILL ADVECT MOISTURE
INTO NY AND PA AS WELL AS PROVIDE LIFT AND EVENTUALLY SUPPORT
SOME LIGHT PRECIPITATION. SYNOPTIC SCALE MODELS SHOW THAT THE
LEADING EDGE OF THIS PRECIP SHIELD REACHES FROM THE FINGER LAKES
SOUTH THE SCRANTON WB AREA BY 00Z. THERE WAS FAIRLY GOOD
CONSISTENCY AMONG THE SYNOPTIC SCALE MODELS. THE HIGHER RES
MESOSCALE MODELS ARE A BIT FASTER BUT SOME HAVE THE LEADING EDGE
PRECIPITATION A LITTLE FARTHER EAST AND VERY PATCHY BY 00Z. SO POPS
AND PRECIP FROM PREVIOUS SHIFT ARE STILL IN LINE WITH THIS NEWER
INTERMEDIATE GUIDC THAT HAS COME IN BEFORE THE MAIN 12Z GUIDC
PACKAGE. SO DID NOT MAKE CHANGES TO THE POPS OR WEATHER. JUST
TWEAKED TEMPS AND CLOUD COVER BASED ON CURRENT TRENDS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
230 AM UPDATE...

A STRONG SFC LOW IN ILLINOIS WILL MOVE EAST TODAY AND THROUGH PA
AND NY TONIGHT WITH RAIN SHOWERS. THE LOW AIDED BY A DEEP UPPER
LEVEL TROUGH STRETCHING TO THE GULF COAST. A STRONG SLY FLOW AHEAD
OF IT WILL BRING MOISTURE INTO THE AREA. GOOD UL JET DYNAMICS WILL
CREATE DEEP LIFT TONIGHT. RAINFALL AMOUNTS WILL BE A QUARTER TO A
HALF INCH WITH THE HIGHEST AMOUNTS IN THE NORTH AND EAST. RAIN
ONSET HAS BEEN DELAYED AGAIN TO AROUND 6 PM NOW. LATE TONIGHT THE
STEADY SHOWERS WILL MOVE INTO ERN NY. THE DRY BREAK WILL BE BRIEF
DUE TO A COLD FRONT AND STRONG UL SHORT WAVE AND TROF DROPPING SE
THROUGH THE CWA. RAINFALL AMOUNTS LESS THAN A QUARTER OF AN INCH
BUT COOLER WITH HIGHS MOSTLY 50S.

WITH THE LOW BECOMING STACKED AND THE UPPER LEVEL TROF GOING
NEGATIVE TILT OFF THE NEW ENGLAND COAST PRECIP WILL LINGER
SATURDAY NIGHT AND SUNDAY IN NEW YORK. WITH TEMPERATURES IN THE
30S LATE SAT NGT PRECIP COULD MIX WITH OR CHANGE TO SNOW.

SUNDAY NIGHT LOW SHOULD BE FAR ENOUGH OFF THE COAST SO OUR REGION
DRIES OUT. THE TREND FOR THIS SYSTEM HAS BEEN TO SLOW DOWN THE
PROGRESS AND KEEP THE SHOWERS HERE LONGER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A VERY BLOCKY UPPER LEVEL PATTERN WILL DOMINATE NORTH AMERICA
THROUGH THIS PERIOD. INITIALLY H5 LOWS WILL BE LOCATED OVER THE
MID WEST AND WESTERN ATLANTIC WITH AN UPPER LEVEL RIDGE EXTENDING
FROM CENTRAL CANADA ACROSS THE GREAT LAKES TO THE SOUTHEAST UNITED
STATES. THIS OMEGA TYPE BLOCK WILL GRADUALLY SHIFT EASTWARD DURING
THIS PERIOD BRINGING A PROLONGED PERIOD OF SHOWERY WEATHER TO OUR
REGION. MONDAY INTO MONDAY NIGHT LOOKS DRY WITH UPPER LEVEL RIDGE
AXIS IN THE VCNTY. TUESDAY THROUGH FRIDAY WILL CARRY HIGH CHC POPS
FOR RAIN SHOWERS AS UPPER LEVEL LOW IN THE MID WEST GRADUALLY
TRANSLATES EASTWARD INTO THE GREAT LAKES REGION. WILL KEEP POPS IN
THE HIGH CHC CATEGORY DUE TO UNCERTAINTY ASSOCIATED WITH UPPER
LEVEL LOWS. TEMPS WILL BE SLIGHTLY BELOW NORMAL.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PERSIST THROUGH THE DAYLIGHT HOURS WITH A BKN
MID DECK. LOW PRES WILL TRACK FROM THE OHIO VALLEY NORTHEAST
ACROSS LAKE ONTARIO OVERNIGHT. THE ASSOCIATED COLD FRONT AND MID
LEVEL SHORT WAVE WILL BRING ABOUT A SIX HOUR PERIOD OF MVFR RAIN
TO THE TERMINALS BEGINNING AROUND 00Z. AFTER 06Z AS THE FRONT
CROSSES THE TERMINALS THE RAIN WILL END BUT MVFR CIGS WILL
PERSIST.

LIGHT WINDS BECOMING S/SE LATER THIS MORNING AT 10-15
KNOTS AND CONTINUING THROUGH 06Z THEN SHIFTING TO THE WEST.

OUTLOOK...

SAT...MVFR CNTRL NY WITH SCT -SHRA.

SUN-MON...VFR.

TUE...RESTRICTIONS POSSIBLE LATE DAY IN RAIN SHOWERS.

&&

.FIRE WEATHER...
TODAY WITH HIGH PRESSURE HANGING ON THE AFTN MIN RH WILL DROP TO
30 PERCENT BEFORE THE RAIN SHOWERS COME IN BETWEEN 4 PM AND
MIDNIGHT. STRONGER WINDS OF 15 TO 20 MPH EARLY AFTN IN THE CENT
SRN TIER AND FINGER LAKES OF NY. LESS WIND ELSEWHERE. NOT QUITE
ENOUGH FOR ANOTHER RED FLAG WARNING.

SOAKING RAIN TONIGHT THEN LIGHT SHOWERS SAT TO SUN SO NO THREAT
FOR FIRE WEATHER THROUGH SUNDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC/DJN
NEAR TERM...DJN
SHORT TERM...TAC
LONG TERM...RRM
AVIATION...RRM
FIRE WEATHER...
Hazardous weather outlook, Apr 25, 2:36 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 AM EDT FRI APR 25 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-260645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
236 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Pennsylvania, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.